WBEZ-FM is making some big revisions to their schedule starting Monday.
As with most schedule changes, some things make sense, some are head scratchers. Some changes are being made to save/maximize programming costs – BBC World News, The World and Q go away in favor of a 2nd hour of Here and Now, a Marketplace rerun, The Daily and a 1A 2nd run.
Since the NY Stock Exchange closes at 3pm, running Marketplace as early as possible (4:30) makes sense to appeal to people with financial market interest. All Things Considered gets big ratings, so not cutting it down from 3½ hours makes sense. The show is live from 3-5pm, then after that it is rerun on a loop with needed updates inserted. So, all along the last 90 minutes of the show has been a repeat anyway. But now with a 4:30 Marketplace pre-empting that last live 1/2 hour, people listening from 3pm have to wait until 6:30pm to hear the 1/2 hour they missed, which kinda sucks.I would have slotted Marketplace at 5pm because of this.
At 7pm, I loved The World with Marco Werman, but I was apparently in the minority. Since the show was not simply moved to a later time period (such as 10pm or 11pm), it must have had low enough ratings that a later time slot made no cost sense.
The weekend changes are likely mostly due to ratings, trying to establish better flow and compatibility, but there were a few notable changes. Slotting It’s Been a Minute between tent poles Wait Wait and This American Life will ensure a lot of sampling. Two repeats of Sound Opinions on the weekend seems a bit much, but if the audience it there, then splitting them to Sat & Sun vs both on Saturday makes the most sense. The loss of the Filmspotting repeat Saturday nights is highly disappointing.
A third hour of Weekend Edition Sunday is silly without the show running live 7-9am. Instead, WBEZ runs the show 8-10, so the 10-11am hour (either a repeat of 7-8am or 8-9am) is old. I would bet the cost to add the 3rd hour is minimal, and the hope is the audience will stay – bolstered with the Wait Wait repeat moving to 11am. I am looking forward to Hidden Brain, but not at 8pm Sunday. The 2nd repeat of This American Life is being used to draw people to the excellent Innovation Hub and the new Hidden Brain, but Sunday night is a graveyard for radio, so good luck with that. I would have slotted Hidden Brain at 2pm out of Freakonomics, followed by Innovation Hub for a 3-hour block of Grey Matter stimuli.
I think several shows downgraded to Sunday late night are now on cancellation watch when the next schedule change is made - The New Yorker Radio Hour, Radiolab and Snap Judgement. All are very uneven (sometimes great, sometimes dull) shows
You can download a schedule grid here.
NEW WEEKDAYS: 1A, The Daily
GONE WEEKDAYS: The Takeaway, The World, BBC Newshour, Q
NEW WEEKENDS: It’s Been A Minute, The Takeaway, Q The Music, Hidden Brain
GONE WEEKENDS: Le Show
10am – 1A
From WAMU Washington DC, a talk show hosted by Joshua Johnson. The show airs live 9-11am, so WBEZ will either be airing hour 2 live or hour 1 on tape. https://the1a.org/about
Replaces The Takeaway
2pm – Hear And Now (hour 2)
From WBUR Boston, WBEZ now airs the full 2-hour show (except Fridays when Science Friday will pre-empt the first hour). https://en.wikipedia.org/wiki/Here_and_Now_(Boston)
Replaces BBC NewsHour
4:30pm - Marketplace
Kai Ryssdal and company move to 4:30pm. This show is spectacular. https://en.wikipedia.org/wiki/Marketplace_(radio_program)
7pm (Mon-Thu)- Marketplace
Kai Ryssdal and company repeat themselves at 7pm.
Replaces The World, Marco Werman’s spectacular show of global stories (I will miss The World).
7:30pm (Mon-Thu) – The Daily
From The New York Times, a podcast hosted by Michael Barbaro. https://en.wikipedia.org/wiki/The_Daily_(podcast)
8pm (Mon-Thu) – Fresh Air repeat
Did you miss the 11am Fresh Air? You get another chance at 8pm. Hosted by the worst interviewer in the history of radio, Terri Gross, the show moves up from 10pm, where it was likely putting people to sleep.
Replaces repeats of Snap Judgement (M), TED Radio Hour (Tu), Radiolab (W), The Moth (Th)
9pm Mon – TED Radio Hour repeat
9pm Tue – Snap Judgement repeat
9pm Wed – On Being repeat
9pm Thu – The Moth repeat
Replaces repeats of New Yorker Radio Hour (M), On Being (Tu), Re: Sound (W), Freakonomics Radio (Th)
10pm (Mon-Thu) – 1A
A one-hour “best-of” from the earlier 2-hour broadcast, so not a true repeat since there should be some unaired new material. https://en.wikipedia.org/wiki/1A_(radio)
Replaces Fresh Air repeats
11pm (Mon-Thu) – BBC World Service
Overnight news from across the pond starts an hour earlier.
11am - It’s Been A Minute
Sam Sanders’ weekly news recap gets a cushy timeslot between Wait Wait & This American Life. https://www.npr.org/podcasts/510317/its-been-a-minute-with-sam-sanders
12n – This American Life repeat
Moves from 11am
2pm – TED Radio Hour
Moves from 12n
3pm – The Takeaway
A weekend edition of the show starts June 1 with Amy Walter as host. Leads into the Saturday All Things Considered https://en.wikipedia.org/wiki/The_Takeaway
7pm – Sound Opinions repeat
Moves from 2pm
8pm – Bullseye with Jessie Thorn
Moves from 9pm
9pm – Live Wire Radio!
Moves from 7pm
11pm – Fresh Air weekend
Moves from 8pm
12n – Q The Music
The daily Q is gone, but here we get the best of the Q’s music coverage from the past week. https://www.cbcmusic.ca/programs/qthemusic
10pm Weekend Edition Sunday 3rd hour
WBEZ adds a repeat of the 1st hour of Weekend Edition Sunday for some reason.
11pm – Wait Wait Don’t Tell me repeat
Moves from 5pm
12n – On The Media
Moves from 10pm
1pm – Freakonomics Radio
Moves from 11am
2pm – Sound Opinions 2nd repeat
Moves from 11pm Saturday
3pm – Reveal
Moves from 3pm Saturday. Leads into the Sunday All Things Considered
5pm – Innovation Hub
Moves from 6pm
6pm – This American Life repeat
Moves from 7pm
7pm – Re: Sound
Moves from 8pm, is still usually terrible.
8pm – Hidden Brain
Shankar Vedantam‘s show exploring human behavior and life's unseen patterns. Should be aired in a block with The TED Radio Hour and Freakonomics. Maybe someday… https://www.npr.org/2015/09/03/437264048/about-hidden-brain
9pm – New Yorker Radio Hour
Moves from 1pm. Inexplicably uneven show (great sometimes, not good sometimes) gets buried, will likely gone from the schedule by the end of the year.
10pm – Radiolab
Moves from 12n. I love Robert Krulwich, but of late this show bores the shit out of me. Buried on Sunday night where I won’t be listening.
11pm - Snap Judgement
Moves from 2pm. Sometimes I love this show, sometimes I am confused as to what’s going on. Maybe I am old. Buried on Sunday night.